EconPapers    
Economics at your fingertips  
 

Optimal taxation and top incomes

Yuri Andrienko, Patricia Apps and Ray Rees

Munich Reprints in Economics from University of Munich, Department of Economics

Abstract: In many high-income countries over the past three decades there has been both large growth in inequality of wages and income and a shift in the burden of taxation from the top to the middle of the income distribution. A literature has developed which focuses on optimal tax rates for the top 1 % of the income distribution. In contrast, this paper considers the effect of inequality growth on the structure of a piecewise linear tax system defined over the entire income distribution. Our results suggest that the appropriate response to the increases in inequality would have been a shift towards a tax system with a lower tax rate in the lower half of the distribution together with a highly marginal rate progressive structure in the upper half, a clear differentiation between the top 10 % and the top 1 % and a higher top tax rate. Further inequality growth strengthens these characteristics of the optimal tax structure.

Date: 2016
References: Add references at CitEc
Citations: View citations in EconPapers (10)

Published in International Tax and Public Finance 6 23(2016): pp. 981-1003

There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.

Related works:
Journal Article: Optimal taxation and top incomes (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:lmu:muenar:43529

Access Statistics for this paper

More papers in Munich Reprints in Economics from University of Munich, Department of Economics Ludwigstr. 28, 80539 Munich, Germany. Contact information at EDIRC.
Bibliographic data for series maintained by Tamilla Benkelberg ().

 
Page updated 2025-03-19
Handle: RePEc:lmu:muenar:43529